{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,2,7]],"date-time":"2026-02-07T22:52:54Z","timestamp":1770504774284,"version":"3.49.0"},"reference-count":32,"publisher":"Wiley","issue":"11","license":[{"start":{"date-parts":[[2012,1,6]],"date-time":"2012-01-06T00:00:00Z","timestamp":1325808000000},"content-version":"vor","delay-in-days":796,"URL":"http:\/\/onlinelibrary.wiley.com\/termsAndConditions#vor"}],"content-domain":{"domain":["accpjournals.onlinelibrary.wiley.com"],"crossmark-restriction":true},"short-container-title":["Pharmacotherapy"],"published-print":{"date-parts":[[2009,11]]},"abstract":"<jats:p>Clinicians caring for patients infected with the human immunodeficiency virus (HIV) and diagnosed with psychiatric comorbidities must be aware of potential drug\u2010drug interactions, particularly with protease inhibitor\u2010based antiretroviral therapy. Although possible interactions can be predicted based on a drug's pharmacokinetic parameters, the clinical significance is often unknown. We describe two patients who experienced serious quetiapine adverse effects potentially mediated through an interaction with ritonavir\u2010boosted atazanavir. The first patient was a 57\u2010year\u2010old man with HIV and bipolar disease who developed rapid and severe weight gain when quetiapine was added to a stable atazanavir\u2010ritonavir\u2010based antiretroviral regimen. After the patient discontinued both quetiapine and ritonavir, his weight returned to its baseline value. The second patient was a 32\u2010year\u2010old woman with HIV, anxiety disorder, and a history of intravenous drug abuse who developed increased sedation and mental confusion when an atazanavir\u2010ritonavir\u2010based antiretroviral regimen was added to her stable antianxiety drug regimen, which included quetiapine. Her symptoms resolved promptly after discontinuation of the quetiapine. Use of the Naranjo adverse drug reaction probability scale indicated that the adverse effects experienced by the two patients were possibly related and probably related, respectively, to an interaction between quetiapine and atazanavir\u2010ritonavir. Quetiapine is primarily metabolized by cytochrome P450 (CYP) 3A4, and ritonavir is a potent inhibitor of CYP3A4. Thus, it is reasonable to theorize that quetiapine concentrations will increase when these drugs are used concurrently, which would be the likely cause of the toxicities in these two patients. To our knowledge, these are the first published reports of a clinically significant interaction between atazanavir\u2010ritonavir and quetiapine. Clinicians should be aware of the potential for this interaction, and extreme caution should be used when prescribing quetiapine and other atypical antipsychotic agents in HIV\u2010positive patients who are receiving antiretroviral therapy.<\/jats:p>","DOI":"10.1592\/phco.29.11.1386","type":"journal-article","created":{"date-parts":[[2009,10,26]],"date-time":"2009-10-26T14:24:23Z","timestamp":1256567063000},"page":"1386-1391","update-policy":"https:\/\/doi.org\/10.1002\/crossmark_policy","source":"Crossref","is-referenced-by-count":31,"title":["Clinically Significant Adverse Events from a Drug Interaction Between Quetiapine and Atazanavir\u2010Ritonavir in Two Patients"],"prefix":"10.1002","volume":"29","author":[{"given":"Todd M.","family":"Pollack","sequence":"first","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Christopher","family":"McCoy","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Wendy","family":"Stead","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"311","published-online":{"date-parts":[[2012,1,6]]},"reference":[{"key":"e_1_2_1_2_2","doi-asserted-by":"publisher","DOI":"10.1592\/phco.27.10.1379"},{"key":"e_1_2_1_3_2","unstructured":"Department of Health and Human Services Panel on Antiretroviral Guidelines for Adults and Adolescents.Guidelines for the use of antiretroviral agents in HIV\u20101\u2010infected adults and adolescents November 3 2008. Available fromhttp:www.aidsinfo.nih.govContentFilesAdultandAdolescentGL.pdf. Accessed January 13 2009."},{"key":"e_1_2_1_4_2","doi-asserted-by":"publisher","DOI":"10.2165\/00003088-199835040-00002"},{"key":"e_1_2_1_5_2","doi-asserted-by":"publisher","DOI":"10.1046\/j.1365-2125.2000.00245.x"},{"key":"e_1_2_1_6_2","doi-asserted-by":"publisher","DOI":"10.1097\/00126334-200006010-00007"},{"key":"e_1_2_1_7_2","doi-asserted-by":"publisher","DOI":"10.1097\/00007890-199907270-00027"},{"key":"e_1_2_1_8_2","doi-asserted-by":"publisher","DOI":"10.1592\/phco.20.9.851.35206"},{"key":"e_1_2_1_9_2","volume-title":"Seroquel (quetiapine) package insert","author":"AstraZeneca Pharmaceuticals LP.","year":"2008"},{"key":"e_1_2_1_10_2","doi-asserted-by":"publisher","DOI":"10.1001\/archpsyc.58.8.721"},{"key":"e_1_2_1_11_2","doi-asserted-by":"publisher","DOI":"10.1176\/appi.ajp.160.3.547"},{"key":"e_1_2_1_12_2","doi-asserted-by":"publisher","DOI":"10.1186\/1475-2832-3-4"},{"key":"e_1_2_1_13_2","doi-asserted-by":"publisher","DOI":"10.1016\/j.clpt.2005.09.001"},{"key":"e_1_2_1_14_2","volume-title":"Norvir (ritonavir) package insert","author":"Abbott Laboratories.","year":"2008"},{"key":"e_1_2_1_15_2","volume-title":"Reyataz (atazanavir) package insert","author":"Squibb Bristol\u2010Myers","year":"2006"},{"key":"e_1_2_1_16_2","doi-asserted-by":"publisher","DOI":"10.1111\/j.1742-7843.2007.00017.x"},{"key":"e_1_2_1_17_2","doi-asserted-by":"publisher","DOI":"10.1111\/j.1365-2125.2005.02507.x"},{"key":"e_1_2_1_18_2","doi-asserted-by":"crossref","first-page":"99","DOI":"10.1139\/jpn.0312","article-title":"Interactions between the cytochrome P450 system and the second\u2010generation antipsychotics","volume":"28","author":"Prior TI","year":"2003","journal-title":"J Psychiatry Neurosci"},{"key":"e_1_2_1_19_2","doi-asserted-by":"publisher","DOI":"10.1345\/aph.18240"},{"key":"e_1_2_1_20_2","doi-asserted-by":"publisher","DOI":"10.1097\/00002826-200209000-00004"},{"key":"e_1_2_1_21_2","doi-asserted-by":"publisher","DOI":"10.1345\/aph.1A335"},{"key":"e_1_2_1_22_2","doi-asserted-by":"publisher","DOI":"10.1176\/appi.psy.41.5.453"},{"key":"e_1_2_1_23_2","doi-asserted-by":"publisher","DOI":"10.1097\/00004714-200208000-00006"},{"issue":"11","key":"e_1_2_1_24_2","first-page":"37","article-title":"Weight gain and antidepressants","volume":"61","author":"Fava M","year":"2000","journal-title":"J Clin Psychiatry"},{"key":"e_1_2_1_25_2","doi-asserted-by":"publisher","DOI":"10.1177\/0269881105057515"},{"key":"e_1_2_1_26_2","doi-asserted-by":"publisher","DOI":"10.1128\/AAC.01600-07"},{"key":"e_1_2_1_27_2","doi-asserted-by":"publisher","DOI":"10.1124\/dmd.32.3.348"},{"key":"e_1_2_1_28_2","doi-asserted-by":"publisher","DOI":"10.1097\/01.aids.0000183628.20041.f2"},{"key":"e_1_2_1_29_2","doi-asserted-by":"publisher","DOI":"10.1038\/clpt.2008.102"},{"key":"e_1_2_1_30_2","doi-asserted-by":"publisher","DOI":"10.2165\/00003495-200464070-00003"},{"key":"e_1_2_1_31_2","doi-asserted-by":"publisher","DOI":"10.2165\/00002018-200023040-00003"},{"key":"e_1_2_1_32_2","doi-asserted-by":"publisher","DOI":"10.1001\/archpsyc.1997.01830180067009"},{"key":"e_1_2_1_33_2","doi-asserted-by":"publisher","DOI":"10.1038\/clpt.1981.154"}],"container-title":["Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/api.wiley.com\/onlinelibrary\/tdm\/v1\/articles\/10.1592%2Fphco.29.11.1386","content-type":"unspecified","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/accpjournals.onlinelibrary.wiley.com\/doi\/pdf\/10.1592\/phco.29.11.1386","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,10,21]],"date-time":"2025-10-21T17:52:11Z","timestamp":1761069131000},"score":1,"resource":{"primary":{"URL":"https:\/\/accpjournals.onlinelibrary.wiley.com\/doi\/10.1592\/phco.29.11.1386"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2009,11]]},"references-count":32,"journal-issue":{"issue":"11","published-print":{"date-parts":[[2009,11]]}},"alternative-id":["10.1592\/phco.29.11.1386"],"URL":"https:\/\/doi.org\/10.1592\/phco.29.11.1386","archive":["Portico"],"relation":{},"ISSN":["0277-0008","1875-9114"],"issn-type":[{"value":"0277-0008","type":"print"},{"value":"1875-9114","type":"electronic"}],"subject":[],"published":{"date-parts":[[2009,11]]},"assertion":[{"value":"2012-01-06","order":3,"name":"published","label":"Published","group":{"name":"publication_history","label":"Publication History"}}]}}